Use of human immunoglobulin in addition to glucocorticoids for the initial treatment of dogs with immune-mediated hemolytic anemia
Department of Medicine, Division of Preventive and Behavioral Medicine
Anemia, Hemolytic, Autoimmune; Animals; Dog Diseases; Dogs; Female; Glucocorticoids; Humans; Immunoglobulins, Intravenous; Male
Life Sciences | Medicine and Health Sciences | Women's Studies
OBJECTIVE: To determine the utility of human intravenous immunoglobulin (hIVIG) for the initial treatment of canine immune-mediated hemolytic anemia (IMHA).
DESIGN: Blinded, randomized, clinical trial.
SETTING: Veterinary teaching hospital.
ANIMALS: Twenty-eight, client-owned dogs with primary IMHA.
INTERVENTIONS: At enrollment, after diagnosis of IMHA, dogs were randomly assigned to receive either hIVIG or placebo, in a blinded fashion. For the next 14 days, all dogs received glucocorticoids as the sole immunosuppressant agent. All dogs received low-molecular-weight heparin as an anticoagulant. D-dimer concentrations were evaluated at the beginning and end of the study protocol to monitor for thromboembolic complications.
MEASUREMENTS AND MAIN RESULTS: Twenty-five of 28 dogs (89%) were discharged from the hospital. Thirteen of those received hIVIG and 12 received placebo. Twenty-four dogs (86%) were alive 14 days after enrollment, and of these 13 received hIVIG and 11 received placebo. D-dimer concentrations were elevated in 86% of all dogs at the time of diagnosis.
CONCLUSIONS: For initial treatment of dogs with IMHA, the addition of hIVIG to corticosteroid treatment did not improve initial response, nor did it shorten hospitalization.
Rights and Permissions
Citation: J Vet Emerg Crit Care (San Antonio). 2009 Apr;19(2):158-64. Link to article on publisher's site
Whelan, Megan F.; O'Toole, Therese E.; Chan, Daniel L.; Rozanski, Elizabeth A.; deLaforcade, Armelle M.; Crawford, Sybil L.; and Cotter, Susan M., "Use of human immunoglobulin in addition to glucocorticoids for the initial treatment of dogs with immune-mediated hemolytic anemia" (2009). Women’s Health Research Faculty Publications. 462.